advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Indiana, USA:

How does rebounding affect a 5 year old?

Answer:

A simple question hiding a multitude of problems.

I assume that you mean the commonly observed high blood sugars following on from a hypo. Over the years there has been a big debate about the existence or otherwise of the Somogyi effect. The best evidence is that this doesn't normally happen (i.e., undetected hypo during the night followed by high sugars because of the hyperglycaemic effect of the surge of hormones - cortisol, adrenaline and growth hormone). However, anyone who has looked after a young child will regularly see this phenomenon during the day. I think that it is very often largely due to overtreatment of the hypo and trial and error will correct this problem.

The other thing to watch out for is too high an insulin dose which characteristically can result in swinging blood sugars. Paradoxically, reduction in insulin dose may cause the sugars to stabilise even though the record book shows frequent high results.

It goes without saying that swinging blood sugars are not desirable and if your son is experiencing this (very common at his age) then you should seek the help of your diabetes team.

KJR

Original posting 29 Oct 1998
Posted to Hyperglycemia and DKA and Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.